Case Report: Olmesartan-Induced Enteropathy Mimicking Amyloidosis in the Setting of New Multiple Myeloma Diagnosis

Read full text
Authors: Mohamad Mahdi Osman, Moisés Salgado-de la Mora, Rishaan Sharma, Abdelwahab Ahmed, Sima Fansa, Talal Massad, Hussam Kawas, Mohamed El Hag, Vitaliy Rotenberg
Cited by: 1
References: 10

Abstract

Introduction: Olmesartan-induced enteropathy is an uncommon but important cause of severe chronic diarrhea and weight loss that can mimic celiac disease and infiltrative gastrointestinal disorders. Case Presentation: We report a 71-year-old man on long-term olmesartan who presented with months of diarrhea, nausea/vomiting, profound weakness, and ∼100 pounds of unintentional weight loss. Esophagogastroduodenoscopy demonstrated duodenal villous blunting with lamina propria lymphoplasmacytic inflammation and rare periodic acid-Schiff-positive macrophages. An empiric 3-week gluten-free diet trial was ineffective. Celiac serologies, infectious stool studies, and HIV testing were negative. Laboratory evaluation revealed anemia, elevated creatinine, hypercalcemia, and a gamma gap; serum and urine protein electrophoresis showed an M-protein, and bone marrow biopsy confirmed multiple myeloma. Repeat duodenal biopsies again showed villous blunting, while Congo red staining was negative, arguing against gastrointestinal amyloidosis. Olmesartan-induced enteropathy was favored; olmesartan was discontinued and budesonide was started. Within 1 month, gastrointestinal symptoms resolved and the patient gained 20 pounds. Conclusion: Recognition of this drug effect is critical, particularly when concurrent hematologic disease raises concern for infiltrative etiologies.

Fields of Study & Subjects

Celiac Disease Research and Management Microscopic Colitis Amyloidosis: Diagnosis Treatment Outcomes

Publication details

Journal / source
Case Reports in Gastroenterology
Publisher
S. Karger AG
Volume
20
Issue
1
Pages
210–215
Publication date
12 May 2026
Language
EN